By Laura Freeman
In most Birmingham Medical News articles, you’ll see expert quotes, along with peer reviewed data. This is a different kind of article—first, because expert information on how to help patients come off hard-to-discontinue medications is in short supply. Second, this is an opportunity to take readers inside a process we hope they never have to experience—withdrawal from long-term use of a proton pump inhibitor (PPI) where, due to communication and automation glitches, the patient had to cope with the strong acid rebound while struggling to come off the medication alone.
That patient was me. I’m writing to share what I believe is a need for better established best practice guidelines in helping people withdraw from difficult-to-stop medications, including PPIs, antidepressants, psychiatric drugs, pain medications and others.
Beyond almost dying from double pulmonary embolisms, the last six weeks has been the most painful and agonizing of my life, and it’s far from over. It started two days after my six-month checkup, when someone called from my doctor’s office to tell me to stop the PPI I’d been taking for years because my kidney labs had changed. She seemed confused when I asked if there was time for me to gradually reduce the dose and she repeated that the doctor said to stop it and come in for new labs in a month. That sounded like cold turkey, and I suspected that was going to hurt. I asked her to check and see if the doctor could call in a prescription to help with the acid rebound, and to let me know.
The next day I stocked up on bland food and skipped the first dose of the PPI I had been on since coming off every arthritis NSAID ever withdrawn from the market. The burning started the end of the second day. I popped antacids. The next day the pain turned to sharp agony, and I began throwing up acid. In a couple of more days I was dehydrated, weak, and unable to keep food down
I tried sending a message to my doctor through their new text app. I asked him to call and noted that if he needed to bill it as a televisit that would be fine. A few days later, the app sent back an automated reply saying they didn’t do televisits. It gave the number to call to schedule an appointment, but I was too sick to make it to the office.
I didn’t know my doctor had called in a prescription of famotidine earlier. When my pharmacy sent an automated message, I thought it was referring to a refill I had just picked up. This acid blocker would probably have made a difference.
By the time my doctor and I connected, I was in the hospital with double pulmonary embolisms. None of the tests found any reason for them. The hospitalist noted them as provoked, since I had been unable to move much in the past few days. During the labs, they also found that I had primary hyperparathyroidism. This was why I had been feeling so bad for so long, and they can fix it. I’ll have surgery after I come off the blood thinners.
The irony is that the hyperparathyroidism probably explains why my kidney labs were off. I might not have had to come off the PPI after all. Would I go back on it? No way. It works very well, but I would never risk having to go through withdrawal again.
Observations To Share With Health Care Providers
Unassisted withdrawal from long-term use of PPIs can be much more painful than most people think. Take your best guess and triple it—and add a lot more time. The medications were originally approved only for short term use, but it’s common to see patients who have been taking them for 10 or 20 years. Acid pumps that have been turned off seem to come back with a vengeance.
If you need to tell patients to stop PPIs, please tell them yourself. They are going to need someone who can tell them how to stop. You’re about to ask them to do something very painful and disruptive. If you have to delegate, you will need someone trained to answer questions, advise patients and coach them through it. Also, if you have patients who need to come off the medication, please allow adequate time for them to gradually taper their dose so the process is less painful.
Friends don’t let friends take constipation-causing antacids in an attempt to counter the acid surge. It is just too big, multiple tablets aren’t enough, and soon the lower GI problems will rival the upper GI pain.
Famotidine seemed to help, but I had to work with it to find the best time to take it. An hour before lunch on an empty stomach at least gives me a chance to keep lunch down. Any food eaten later will likely be back in a bout of acid nausea, which makes keeping evening meds down difficult. Sucralfate tablets, which my doctor prescribed before each meal, seem to help make eating less painful.
Patients may find helpful. What helped most was choosing very bland, soft food with nothing oily on it. Take small bites and chew very well. You are going to want more than you can keep down, especially as you start to get better. Eat less than you want and you’ll have a better chance of keeping it.
Although there are other methods of withdrawal, including one that allows patients whose condition is less serious to occasionally take a dose or a smaller than current dose of a PPI when needed. The method that seems to be most successful in withdrawal from long term use is a gradual step down in dosage over a period of several weeks
Sources For Current Recommendations
Deprescribing.org is a Canadian-funded research-based website offering peer consensus recommendations for algorithms to assist in deciding when to discontinue a medication and in choosing the plan most suited to helping patients in different scenarios withdraw from medications that are difficult to stop. Videos outlining recommendations for several drugs are available on YouTube. earch Deprescribing.org and name of drug.
A major Japanese study of PPI withdrawal options has been completed and is expected to publish shortly. Preliminary expectation is that it will recommend tapered withdrawal reducing dosage over several weeks as more likely to be successful than simply stopping use.